| Catalog Number |
J957H |
| Medical Device Problem Code |
Failure to Degrade (4084)
| Health Effect - Clinical Codes |
Abscess (1690); Unspecified Infection (1930); Pain (1994); Pocket Erosion (2013); Impaired Healing (2378)
| Date of Event |
01/01/2026
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.D4: udi: the expiration date is currently not available.Therefore, the full udi is currently not available.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: ¿the only help we can provide from the clinic would be an approximation of how many patients have come in with this issue.We have, on occasion, had the odd person come in with a bit of a stitch abscess and these were all attributed to the absorbable sutures in question.They were random and infrequent, so it really didn¿t seem like an issue.However, over the past 4 or so months, we are seeing a lot of them.I would guess that we have seen at least 15 of them through the bone and joint clinic.It is not doctor specific as we are seeing them from all of our surgeons.It also doesn¿t seem to be procedure specific as we are seeing delayed absorption or abscesses in multiple surgical procedures.These specific patients are experiencing delayed healing, pain, infections, and long term antibiotics from some of these non absorbing sutures¿ ¿more recently i have noticed it with a hip case - #1 or 2-0 undyed, and a foot case 3-0 undyed; i can¿t comment on other surgeons¿ cases.But looking back, it appears this is becoming a more common finding than before¿¿ ¿kelly here in bone and joint.3 of my docs are noticing the dissolving line of vicryl sutures doesn¿t seem to be dissolving?? 2 for tung today, along with a couple from both (b)(6) and (b)(6) in this last 2 weeks.I know you have a million things on our plate, but they just wanted you to be aware.It doesn¿t seem to be any specific vicryl since it¿s been a 4.0, 3.0 and 2.0 in the cases we have seen, but they have all been dissolving sutures that haven¿t dissolved.The docs just thought they would like you to be aware of this in case it becomes a consistent pattern?¿ ¿below are the most used vicryl sutures by our orthopedic surgeons.I mostly pulled from our preference cards for hip/knee arthroplasty as well as ankle fractures.(b)(6) one of our ortho resources nurses also confirmed that these were the most commonly used.Hope this helps!¿ i am still seeking collateral from our physician team, several are off on leaves and that is proving a bit of a barrier.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.How many devices demonstrated the alleged deficiency? have any of these events been previously reported to ethicon? if so, could you please provide the corresponding reference number(s)? what was the date of the procedure (implantation date)? on what date was the slow absorption first identified or diagnosed? was there any medical or surgical intervention performed (product removed; re-operation; re-suturing; re-closure; drainage)? if so, please specify.Could you tell me if there was a prescription for steroids or antibiotics for the patient¿s recovery? if yes, please provide medication name, route and dose.What is the current status of the patient? ***please confirm***: is the correct quantity of patients 15? if there are more than 15 patients, please create one product complaint per additional patient.*****please clarify this statement***** ¿we have, on occasion, had the odd person come in with a bit of a stitch abscess and these were all attributed to the absorbable sutures in question.They were random and infrequent, so it really didn¿t seem like an issue¿ are the absorbable sutures referred to in this statement ethicon sutures? if yes, how many patients does this statement refer to? if yes, are the patient(s) included in the list of the 15 files above? have these events been previously reported to ethicon? if yes, please provide product complaint number.Please provide the following for each patient: please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.Type of procedure? date and name of index surgical procedure? the diagnosis and indication for the index surgical procedure? were any concomitant procedures performed? what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? on what tissue was the suture used? what was the tissue condition (normal, thin, calcified, fragile, diseased)? for the original intended closure, how were all layers closed? how was the suture placed (interrupted or continuous)? how was the suture originally tied (multiple knots, square knot, etc.)? please describe the timeline of events, including when issues were noticed and what was done.What symptoms did the patient experience following the index surgical procedure? onset date? are any photos available? did the patient experience an abscess? did the patient experience a wound dehiscence? if yes, what tissue dehisced? onset date/time of dehiscence? (# post op days) how was the dehiscence managed? please describe the patient manifestations of the reported infection (location, severity, appearance).Please provide the onset date/time of infection from the initial surgical procedure.Were there any pre-existing signs/symptoms of active infection prior to this surgical procedure? did the patient receive any prophylactic antibiotics pre-, intra- or post-operation? were cultures and sensitivities performed? if so, please provide the results.How much and what type of drainage is present in this wound? please describe any medical intervention performed including medication name and results.What type of medication was given and reason for the medication? were any pre-op cleansing procedures changed recently? if yes, please describe did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? surgeon¿s name? product code and lot number for patients 11 through 15? will product be returned? if so, please provide the return date and tracking information.
Event or Problem Description
It was reported that a patient underwent an unknown procedure on an unknown date and suture was used.Post-op, the suture was not absorbing or had delayed absorption.The patient may have experienced delayed healing, pain, infection, and possible long term antibiotics.The patient may have had an abscess.Additional information was requested.
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.Additional information: d4 expiration date, d4 udi number, h4, h6 health effect - clinical code, h6 type of investigation additional information was requested, and the following was obtained: the following investigation has been narrowed down to 5 codes: j417h, j416h, j339h, j869h, j957h.What is the product family/product code associated with this reported issue(s)? j957h ¿ 2-0, undyed.J416h ¿ 3-0, undyed.J869h ¿ 2-0, undyed.J417h ¿ 2-0, undyed.J339h ¿ 2-0.All sutures were applied using an interrupted technique sutures become noticeable at approximately 4¿6 weeks post-op around 10 weeks post-op, sutures have been observed to spit or blister some cases have led to infection, while others have not it is difficult to determine whether the suture acted as a nidus for infection approximately 12¿15 patients have returned with similar concerns in most cases, knots were removed; in some instances, individual suture strands were removed none of the affected patients were noted to be on steroids typical 1¿2 month post-operative recovery periods have extended closer to 2 months he is observing these issues at times up to twice daily, which is a noticeable increase compared to previous experience he suspects this may be related to an absorption issue are surgical procedure or device photographs/videos available for review? no additional information? none at this time.As we could not confidently identify whether a specific 2-0 or 3-0 code was the primary source of concern, all suspected codes were sent for further investigation.One of the additional points that the customer shared was that when they observed intact sub q 2.0 vicryl at the 6-week follow up mark, the sutures looked fully intact.They also stated that a recent patient presented with non-absorbed 2.0 vicryl (sub q) at approximately 70 days post op.This was observed as the patient presented with a wound that was not healing as expected, and on investigation the wound was observed to be partly dehisced.In the dehisced area, 2.0 undyed vicryl was observed to be fully intact in the sub q tissue plane.The patient was subsequently reoperated on due to a failed initial procedure.
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: d9, h3, h6.Additional h6 component code: g07002 no device problem.Additional h3 investigation summary: the product was returned to eth for evaluation.Visual inspection revealed that two boxes with a total of fifty-eight (58) unopened samples were received for analysis.Product code j957h.As per the sampling plan, a visual inspection was performed on thirteen samples, the packets were examined for visual defects: appearance, color package, wrinkles in the seal area, continuous seals, seal margins, over-sealing, damage (torn, punctured) and none was observed.The packets were open, and the swage and attachment area were noted to be as expected.During the visual inspection, the suture was correctly placed on the winding former.Suture was dispensed without problems and examined along the strand and no anomalies or defects could be observed.As part of the eth quality process, all devices are manufactured, inspected, and released to approved specifications.No conclusion could be reached on the cause of the reported event.As an absorbable device, vicryl suture.Consideration should be taken in the use of absorbable sutures in tissues with poor blood supply as suture extrusion and delayed absorption may occur.The event described could not be confirmed as the device performed without any difficulties noted.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.Additional information was requested, and the following was obtained: multiple reports from campbell river & district general hospital indicate vicryl absorbable sutures are not dissolving, resulting in delayed healing, stitch abscesses, infections, pain, and prolonged antibiotic use, with an increase over the past ~4 months.The issue is not surgeon- or procedure-specific and has been observed across multiple orthopedic cases using various vicryl sizes (#1, #2, 2-0, 3-0; dyed and undyed), which is unusual given the depth of some sutures involved.Approximately 15+ patients have been identified through clinic follow-ups, with consistent observations that wounds progress to normal healing once non-absorbed sutures are removed.Multiple pqs complaints have been submitted, lot numbers partially identified this is a remote account on vancouver island, so they have not had in person servicing in extended period of time.We are meeting as a group today to discuss the next steps.In person support and suture in-servicing will need to be prioritized.There is some confusing commentary from the site.This is very unusual and i haven¿t heard this in any of my accounts.The surgeons mentioned are ortho.A surgeon mentions 2.0 undyed in hip cases (typically sub q closure making suture spitting unusual) also 3.0 in foot.Kelly in the bone clinic also mentions 4.0, which would be a skin stitch, but there is no 4.0 mentioned in the list of sutures.Another unusual / confusing aspect is that many of the sutures listed are #1 and #2 vicryl, which would logically be deep closure sutures, so for those to be spitting (if that is the case) is very confusing.